Dr. Eisner Q&A #7
Question #1: I have had a chronic cough and sore mouth for about a year. My teeth also feel like the enamel has gone. Last Christmas, I had a sinus infection and I've had a sore throat ever since. It hurts to swallow and feels like there is a lump, I constantly have to clear my throat and my voice is hoarse. I am a smoker and a alcohol user which immediately got me thinking I have cancer. I have seen the doctor twice and first they tried antibiotics which did nothing for me. A week ago my doctor mentioned acid reflux and gave me omeprazole. I don't think it has helped really. How quickly do drugs like this normally help? I have also been to chest x-ray and am now waiting for results. I don't know what to do next. Ask for a referral to an ENT specialist?
Answer: Chronic cough can indeed be a manifestation of GERD. It can occur in two ways. When acid refluxes up the esophagus, it can go all the way up to the mouth, and then aspirate down into the trachea. This will irritate the trachea and cause cough. The more common mechanism would be since the trachea lies next to the esophagus, as acid refluxes up the esophagus, it causes external irritation of the trachea resulting in cough. This can cause sore throat, hoarseness and pain on swallowing. Treatment usually involves twice a day proton pump inhibitors for at least two months, however more serious conditions must first be ruled out. In addition to a chest x-ray, a good ENT exam should be performed, as well as an endoscopy to rule out cancer.
Question #2: I have had severe GERD for years and I am seeking alternative therapies to Nexium. I have a couple of questions for the forum, hoping someone can suggest something for me.
a. What are the effects of having little or no stomach acid, as a result of taking a proton pump inhibitor, such as Nexium? I am concerned with long-term use and feel that there is a biological need for SOME stomach acid, otherwise, why would we have it?
b. I am planning a pregnancy in the next few months and I will not take Nexium while pregnant. Does anyone have some alternative therapies to suggest? Any input would be appreciated! Thanks!
Answer: Nexium and all proton pump inhibitors do have side effects, but are generally safe. The most common side effects are headache and diarrhea. Recently, a study came out showing decreased calcium absorption as a result of proton pump inhibitors blocking a calcium pump. This has resulted in an increased incidence of hip fractures. Additionally, acid does aid in the digestive process as well, and it is felt that by completely shutting off acid, there may be some component of maldigestion. There are reports of a benign condition of the stomach, atrophic gastritis, as a result of proton pump inhibition. Previous studies had shown an increased incidence of carcinoid tumors of the stomach in lab animals, but this never was proven in humans. The best/safest alternative to Nexium during pregnancy would be antacids. You can also check with your OB-GYN with regard to the possibility of using an H-2 blocker, such as Pepcid, if symptoms are very bad.
Question #3: I've been on Nexium around 5 years. I read that tomatoes and onions are big heartburn triggers. I love and eat a lot of both of them. I don't have heartburn unless I don't take Nexium. Being that I don't have heartburn, but still eat these foods, am I putting myself at risk for problems. Should I eat these because I feel ok doing so or should I just steer clean of them?
Answer: Foods that classically trigger reflux are those containing caffeine, chocolate and peppermints. Tomatoes and onions do in some people. If you are on Nexium, and are able to eat these foods without symptoms, you are lucky. It would be important however, since you appear to take Nexium on a long-term basis, to make sure you see your doctor for a possible upper endoscopy to rule out Barrett's esophagus, which is a precancerous lesion of the esophagus that can sometimes aid in masking reflux symptoms.
Question #4: Hi, Can anyone tell me if extreme bloating is part of acid reflux - I've been taking Nexium for 4 years and now my stomach has become extremely bloated. I decided to go off the Nexium for awhile to see if the bloating will go down. Its only been 3 days and no change. Any insight?
Answer: Extreme bloating is not classical of reflux. It also is not a side effect of Nexium. Most commonly, bloating is dietary-related and not a dangerous symptom. You should see your doctor and investigate other causes of abdominal bloating, which can vary from benign conditions such as irritable bowel syndrome, bacterial overgrowth and lactose intolerance, to more serious diseases, such as liver disease, ovarian cancer and other intra-abdominal processes.